| Jabs make your hair fall out, say US doctors
By Celia Hall, Medical Editor
DOCTORS in America believe that vaccinations can trigger unexpected hair loss, particularly in women.
In the Journal of the American Medical Association, Dr Robert Wise, of the American Food and Drug Administration, said today that although the side-effect is rare, it is most commonly reported after vaccination for hepatitis B.
The FDA has now set up a more detailed investigation through an existing vaccine data project which pools information. Following concerns from a mother whose 12-year-old daughter started to lose her hair 10 days after receiving a second injection of hepatitis B vaccine, the researchers investigated 60 reports dating back 20 years.
The patients varied from babies to women in their sixties, and 16 had lost hair after vaccination more than once. Hair loss varied from slight to extensive.
Dr Wise is investigating whether the hair loss is triggered by a response in the immune system to active parts of the vaccine, similar to that experienced by some women after pregnancy, or following high fever or in response to certain drugs.